Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 1997, 1:49 PM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1997, 1:49 PM EDT (17:49 UTC)
- Expired
- May 15, 1997, 2:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 128 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:15 PM EDT | Hail 1 | Frying Pan, NC | |
| May 15, 2:15 PM EDT | Thunderstorm Wind 52 | Scuppernong, NC | Winds estimated to 60 mph rolled a gas storage tank. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS01 KMHX 151751 RRA SVRMHX NCC177-187-151830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 149 PM EDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...TYRRELL COUNTY...WASHINGTON COUNTY AND THE ADJACENT COASTAL WATERS THUNDERSTORMS CONTAINING HAIL AROUND 1 INCH IN DIAMATER WAS OCCURRING IN WASHINGTON COUNTY NEAR PLYMOUTH. THIS STORM WILL BE AFFECTING THE COMMUNITIES OF ROPER AND CRESSWELL BY 200 AND INTO TYRELL COUNTY NEAR COLUMBIA AROUND 220 PM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. BT/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:48 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 15, 9:48 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 948 AM EDT THU MAY 15 1997 ZFP: FCST THIS AFTN LUKS GUD W/ WARM 80-85 DEGREES INLND. 75-80 SHUD DO FOR SE/CNTRL BEACHES. KEEP CHCY 30-40 POPS FOR LATE AFTN THUNDER. ONLY REAL CONCERN IS THAT A SLGT CHC EVENING POP CUD BE NEEDED ALG CNTRL CST & OUTER BNKS. CWF: SCA MARGINAL AS XPCTD YSTDY BUT WL GET REAL WINDY ALG THE IMMEDIATE CST WHERE MIXING BCMS MAXIMIZED INVOF RESULTANT BOUNDARIES & ALG EDGES OF THE SOUNDS. NO MAJOR CHANGES ANTICIPATED THIS AFTN. DISC: MODIFIED 12Z MHX RAOB VRY INTERESTING. -14 C TEMPS @ H5 IS COLD FOR THE SEASON & IF SFC DW PTS CAN MAINTAIN AROUND 60 E OF CSTL PLAIN AS AFTN WEARS ON...CAPES SHUD BE APPROX 2000 J/KG PRECEDING A DECENT ZN OF CONVERGENCE AHD OF CD FNT. 00Z ETA FCST SOUNDINGS SHOWED EVEN MORE PROMISE FOR STRONG CNVTN ALG THE CST LATER TDA W/ TTS > 50 & A LARGE POSITIVE AREA. BIG FACTORS WL BE WSW FLOW THIS AFTN & STRENGTH OF SHARP POSITIVE TILT SHORT WAVE AS EVIDENCED ON WV IMAGERY APPROACHING THE OH VLY. 09Z RUC CONTINUED TO SHOW FAVORABLE JET DYNAMICS LATER TDA BUT DRIER AIR IS REALLY PRESSING IN FM THE W BY 21Z-00Z. THINKING HERE IS THAT CNVTN WL LIKELY BE WDLY SCT & UNORGANIZED BUT PSBLY QUITE STRONG RIGHT ALG THE CST IF THINGS COME TOGETHER JUST RIGHT. .MHX...SCA COASTAL WATERS AND SOUNDS. RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:56 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.